Kansas, 2024Damaging Wind in Kansas, May 2, 2024
May 2, 2024 · NWS TOP · 1 event in 1 county or zone
Storms that previously had produced 70-85 mph across portions of north-central Kansas in WFO Hastings' area weakened as they moved into Republic and Cloud Counties early morning on May 2. One 59 mph gust was measured in Republic County, as well as an area of 1 to 2 inches of rain across north-central Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms that previously had produced 70-85 mph across portions of north-central Kansas in WFO Hastings' area weakened as they moved into Republic and Cloud Counties early morning on May 2. One 59 mph gust was measured in Republic County, as well as an area of 1 to 2 inches of rain across north-central Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 1, 11:31 PM CST, 1 hour 3 minutes earlier. Its key messages:
- A line of thunderstorms moves across the area overnight with continuous storm chances into Thursday, especially in eastern KS.
- Drier into Friday before another system moves overnight Friday into Saturday morning.
- Active weather returns again early next week with more chances for rain and thunderstorms.
Area forecast discussion, May 1, 11:31 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1231 AM CDT Thu May 2 2024
.KEY MESSAGES...
- A line of thunderstorms moves across the area overnight with
continuous storm chances into Thursday, especially in eastern
KS.
- Drier into Friday before another system moves overnight Friday
into Saturday morning.
- Active weather returns again early next week with more chances for
rain and thunderstorms.
&&
.DISCUSSION...
Issued at 312 PM CDT Wed May 1 2024
Scattered thunderstorms have continued across much of northeastern
Kansas this afternoon along areas of 700mb WAA ahead of an
approaching mid level wave. A warm front is noted via surface
analysis beginning to move north in southeastern Kansas with a
dryline setting up in far southwestern Kansas and into the
Panhandles of Oklahoma and Texas. With the showers and thunderstorms
draping much of northeastern Kansas for much of the day,
temperatures have struggled to warm above the mid 50s while some
clearing in central and east-central Kansas has helped temperatures
warm into the upper 60s and low 70s. As we progress further into
this evening, a few storms may develop along the dryline in
southwestern Kansas and move towards eastern Kansas. Simultaneously,
lift along the north-moving warm front will help increase showers
and a few thunderstorms into the evening for much of the area. Not
expecting many storms along the warm front to be severe as better
instability should remain near the surface low in southwest Kansas.
That said, cannot rule out a few elevated storms becoming severe
with large hail as the main threat. The best chance for these will
be in central Kansas where better ingredients for severe weather
will reside. Later this evening and overnight into Thursday morning,
convection that develops just ahead of the shortwave in southwestern
Nebraska should move east along the KS/NE border, increasing chances
for showers and thunderstorms again. If these storms can become
organized and develop a balanced cold pool circulation, could see
the possibility of some gusty winds (some possibly severe), and hail
developing with this line of convection. This will need to be
monitored over the next several hours to see how this convection
evolves. Cannot rule out a brief QLCS tornado if this line has a
very balanced cold-pool, but does not seem overly great for this to
occur as 0-3 km shear vectors may be fairly line-parallel.
By Thursday morning, the surface trough will push east with modest
theta-e advection along and ahead of the surface cold front.
Persistent elevated thunderstorms and showers will continue into
Thursday afternoon as that boundary pushes east across the area. PWs
ahead of the boundary between 1.25-1.5" point to some localized
heavy rainfall along the boundary so a flooding concern may develop,
especially with training of storms. Will continue to monitor for the
need of any hydro headlines.
Surface ridging builds in behind the cold front into Thursday
evening and will bring drier conditions in for Friday. Dry weather
will again be short-lived as flow shifts back to the south by Friday
afternoon, advecting in moisture ahead of the next wave to impact
the central Plains. The wave and surface boundary sweep across the
area Friday night into Saturday morning with the possibility of
seeing strong to severe storms. Another brief break in active
weather Sunday before another trough ejects into the region Monday
and into Tuesday with severe weather possible again.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1231 AM CDT Thu May 2 2024
VFR expected prior to tsra moving through the terminals in the
08Z to 12Z time period. Expect mvfr cigs along with mvfr vsbys
and some ifr vsbys with the storms. MVFR cigs look to persist
through 20 to 22Z at TOP and FOE with some additional SHRA
expected. MHK looks to become vfr after 18Z. Southerly winds
around 12kts at MHK will shift to the west to northwest winds in
the 13Z to 17Z time period. Winds shift at TOP and FOE after
16Z to 18Z.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Griesemer
AVIATION...Picha/53
Hazardous weather outlook, May 1, 2:20 PM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
320 PM CDT Wed May 1 2024
KSZ008>012-020>024-026-034>040-054>056-058-059-022030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
320 PM CDT Wed May 1 2024
This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.
.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms to continue along a north-
moving warm front this evening with some becoming strong. Another
line of storms moving into northern Kansas this evening and overnight
could produce damaging winds and hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers and thunderstorms continue along and ahead of a cold front
into Thursday afternoon that could create a risk for flooding. Some
of these storms may become strong to severe with damaging winds and
quarter-sized hail being the main concerns. Additional chances for
storms will continue Friday night into Saturday and again early next
week.
&&
More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf
Thunderstorm Wind, Republic
- When
- May 2, 12:34 AM CST to 12:35 AM CST
- Where
- Republic County, 6.32 mi ENE of Republic
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.970, -97.720
Measured 59 mph gust at personal weather station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in Puerto Rico, May 2 to 5, 2024$101,000 · 32 events
- Tornado in Missouri, May 2, 2024$30,000 · EF1 · 1 event
- Hail and Damaging Winds in Oklahoma, May 2 to 3, 2024$35,000 · 1 in hail · 12 events
- Dense Fog in South Carolina, May 2, 20243 injured · 1 event
- Tornado in Louisiana, May 2, 2024EF1 · 1 event
- Flash Flooding and Hail in Texas, May 2 to 5, 2024$10,000 · 1.25 in hail · 18 events
- Hail and Damaging Winds in Illinois, May 2, 20241.75 in hail · 15 events
- Flood and Hail in Illinois, May 2, 20241 in hail · 8 events
- Hail and Damaging Winds in Illinois, May 2, 20241.5 in hail · 7 events
- Flash Flood and Flood in Iowa, May 2 to 3, 20246 events
- Hail and Damaging Wind in Oklahoma, May 2, 20241 in hail · 5 events
- Damaging Winds in Nebraska, May 2, 202454 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176572.